Alert archive / Alabama / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 65, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at May 21, 2004, 3:31 PM CDT for Montgomery County, Alabama. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 21, 2004, 3:31 PM CDT (20:31 UTC)
- Expired
- May 21, 2004, 4:00 PM CDT
- In force
- 29 min
- Issued by
- NWS Birmingham, AL
- Area
- Counties, with a storm outline in the text
County Montgomery County, AL
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 8.5 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 551 J/kg
- Mixed-layer CIN
- -48 J/kg
- Mixed-layer LCL
- 1085 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- -10 m²/s²
- 0-3 km storm-relative helicity
- 7 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KBMX 212031
SVRBHM
ALC101-212100-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
331 PM CDT FRI MAY 21 2004
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
MONTGOMERY COUNTY IN SOUTH CENTRAL ALABAMA
* UNTIL 400 PM CDT
* AT 329 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM OVER MOUNT MEIGS...MOVING EAST AT 10 MPH.
* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...MATHEWS.
LARGE HAIL IS LIKELY WITH THIS STORM. IF YOU ARE IN THE PATH OF THIS
STORM...MOVE INSIDE...AND STAY AWAY FROM WINDOWS.
CALL 1-800-856-0758 TO REPORT SEVERE WEATHER.
LAT...LON 3234 8622 3220 8604 3230 8596 3239 8604
3242 8616
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 2:47 PM CDT, 44 minutes earlier.
Area forecast discussion, May 21, 2:47 PM CDT, 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 247 PM CDT FRI MAY 21 2004 .SYNOPSIS...A FAIRLY STAGNANT EARLY SUMMER WEATHER PATTERN IS EXPECTED TO CONTINUE THROUGH THE FORECAST PERIOD. RAIN CHANCES WILL BE BEST THROUGH SATURDAY...AND THEN AGAIN LATE IN THE FORECAST PERIOD...WITH A MAINLY DRY PATTERN EXPECTED SUNDAY THROUGH WEDNESDAY. TEMPERATURES ARE EXPECTED TO CONTINUE ABOVE NORMAL. && .SHORT TERM...(TONIGHT THROUGH MONDAY) LAST NIGHTS 00Z RUN DID A GOOD JOB OF FORECASTING THE AFTERNOON CONVECTION TODAY...EVEN BETTER THAN THE MORNING RUN TODAY. IT WILL BE INTERESTING TO SEE IF DIURNAL DIFFERENCES IN THE MODELS CONTINUE. SHOWERS AND THUNDERSTORMS FORMING IN A JUICY AND UNSTABLE POOL OF AIR...IN AN AREA WEVE ANALYZED AS MODERATELY SUPPORTIVE OF WET MICROBURST ACTIVITY. EXPECT THIS ACTIVITY TO CONTINUE INTO THE EVENING HOURS...AND BE RESTRICTED MAINLY TO THE FAR SOUTHEASTERN COUNTIES. TO THE NORTH AND WEST... WILL TAPER POPS DOWN QUICKLY FOR THE EVENING HOURS. BEYOND TONIGHT...THE BIG QUESTION IS IF THERE WILL BE REPEAT ACTION TOMORROW. ETA/META SOMEHOW ERODE THE AXIS OF PRECIPITABLE WATER... AS A WEAK NORTHWARD ADVECTING POOL...WHEREAS THE GFS MAINTAINS A GOOD AXIS OF HIGH PW ACROSS THE AREA. WATER VAPOR LOOP OF THE LAST 24 HOURS SHOWS GENERALLY DECREASING VALUES...AS GENERALLY DRIER AIR ROTATES IN FROM THE NORTHEAST. AM INCLINED THEN TO LEAN MORE TOWARDS MESOETA PRECIP CHANCES TOMORROW. THE DIFFERENCES CONTINUE OUT INTO MONDAY...AND AGAIN...INCLINED TO GO MORE WITH ETA SOLUTION. AS A RESULT...WILL GO AT OR ABOVE DAYTIME GUIDANCE...AND BLEND OVERNIGHT LOWS. && .LONG TERM...(TUESDAY THROUGH FRIDAY) NOT GOING TO MAKE MANY WAVES IN THE EXTENDED...AND WILL LEAVE THE FORECAST ALONE FOR THE MOST PART. HAVE SOME DOUBTS AS TO THE EROSION OF THE RIDGE AND INFLUX OF COOLER AIR...TROUGH...AND COLD FRONT...NEXT THURSDAY. FOR NOW...WILL LEAN TOWARDS PERSISTENCE...AND WAIT FOR RUN TO RUN INDICATIONS BEFORE WE INTRODUCE HOPES FOR COOLER WEATHER. && .PRELIMINARY NUMBERS... BIRMINGHAM 68 89 68 88 68 / 5 30 5 10 MONTGOMERY 69 90 68 90 67 / 20 20 5 5 && .BMX WATCHES/WARNINGS/ADVISORIES...NONE. && 81
Hazardous weather outlook, May 21, 1:35 PM CDT, 1 hour 56 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 135 PM CDT FRI MAY 21 2004 ALZ011>015-017>050-221821- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 135 PM CDT FRI MAY 21 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE (THIS AFTERNOON AND TONIGHT)... A FEW STRONG AFTERNOON AND EVENING THUNDERSTORMS WILL BE POSSIBLE ACROSS THE SOUTHEASTERN COUNTIES OF OUR AREA PARTICULARLY EAST OF INTERSTATE 65 AND SOUTH OF INTERSTATE 85. WITH THESE THUNDERSTORMS...EXPECT LOCALLY HEAVY RAINFALL AS THESE STORMS ARE SLOW MOVING IN NATURE. IN SOME OF THE STRONGER THUNDERSTORMS...GUSTY WINDS UP TO 35 MPH AND STREET FLOODING WILL BE POSSIBLE. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED. .DAYS TWO THROUGH SEVEN (SATURDAY THROUGH THURSDAY) NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... EMERGENCY MANAGEMENT AND STORM SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.
In the hours before
Special weather statement, May 21, 12:57 PM CDT, 2 hours 34 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 1257 PM CDT FRI MAY 21 2004 ALZ050-211830- BARBOUR- 1257 PM CDT FRI MAY 21 2004 ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR BARBOUR COUNTY UNTIL 130 PM CDT... ...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING THUNDERSTORM... AT 1255 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM OVER BATESVILLE. THE THIS THUNDERSTORM WAS NEARLY STATIONARY. THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR BATESVILLE THROUGH 130 PM CDT. LAT...LON 3197 8546 3184 8530 3199 8511 3206 8536
Special weather statement, May 21, 1:41 PM CDT, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 141 PM CDT FRI MAY 21 2004 ALZ048-211915- RUSSELL- 141 PM CDT FRI MAY 21 2004 ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR RUSSELL COUNTY UNTIL 215 PM CDT... ...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING THUNDERSTORM... AT 135 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM OVER GLENVILLE...AND WAS NEARLY STATIONARY. THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR GLENVILLE AND PITTSVIEW THROUGH 215 PM CDT. THE PRIMARY THREAT FROM THESE STORMS IS STRONG GUSTY WINDS. THESE WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS. LAT...LON 3216 8525 3207 8518 3223 8485 3227 8523
Special weather statement, May 21, 2:35 PM CDT, 56 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 235 PM CDT FRI MAY 21 2004 ALZ048-212000- RUSSELL- 235 PM CDT FRI MAY 21 2004 ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR RUSSELL COUNTY UNTIL 300 PM CDT... ...SMALL HAIL AND WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING THUNDERSTORM... AT 229 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM OVER LADONIA...MOVING NORTH NEAR 10 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR PHENIX CITY...FORT MITCHELL AND LADONIA THROUGH 300 PM CDT. THE PRIMARY THREAT FROM THESE STORMS IS STRONG GUSTY WINDS. THESE WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS.
Special weather statement, May 21, 2:58 PM CDT, 33 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 258 PM CDT FRI MAY 21 2004 ALZ047-212030- LEE- 258 PM CDT FRI MAY 21 2004 ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR LEE COUNTY UNTIL 330 PM CDT... ...SMALL HAIL AND WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING THUNDERSTORM... AT 254 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM NEAR SALEM...MOVING NORTH AT 5 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR SALEM THROUGH 330 PM CDT. THE PRIMARY THREAT FROM THESE STORMS IS STRONG GUSTY WINDS. THESE WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS.
Special weather statement, May 21, 3:25 PM CDT, 6 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 325 PM CDT FRI MAY 21 2004 ALZ044-212100- MONTGOMERY- 325 PM CDT FRI MAY 21 2004 ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR MONTGOMERY COUNTY UNTIL 400 PM CDT... ...SMALL HAIL AND WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING THUNDERSTORM... AT 324 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM OVER MOUNT MEIGS. THE THIS THUNDERSTORM WAS NEARLY STATIONARY. THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR MOUNT MEIGS THROUGH 400 PM CDT. THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE STORMS...TAKE SHELTER NOW.
Nearby
Severe Thunderstorm Warnings in Alabama, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.